Alabama, 2012

Damaging Winds in Alabama, December 20, 2012

December 20, 2012 · NWS BMX · 6 events in 5 counties and zones

An upper level shortwave, with a surface low pressure system developed and moved across the Central Plains, with a cold front trailing to the south. As the system progressed eastward, a warm front developed and moved to the north over the southern portions of Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper level shortwave, with a surface low pressure system developed and moved across the Central Plains, with a cold front trailing to the south. As the system progressed eastward, a warm front developed and moved to the north over the southern portions of Central Alabama. This allowed for warm and moist air to surge northward, destabilizing the atmosphere across the area. As showers and thunderstorms associated with the cold front moved into the state, the atmosphere was unstable enough to support several isolated severe wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 20, 5:40 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 20, 5:40 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
540 AM CST THU DEC 20 2012

.UPDATE...
FOR AVIATION DISCUSSION.

.DISCUSSION...

NUMEROUS SHOWERS DEVELOPED OVERNIGHT DUE TO STRONG WARM AIR ADVECTION
ALOFT AND FORCING. A SOLID LINE OF SHOWERS AND THUNDERSTORMS WAS
APPROACHING THE MISSISSIPPI RIVER...JUST AHEAD OF THE COLD FRONT.
THE THUNDERSTORM ACTIVITY HAS BEEN MINIMAL ALONG THE SOUTHERN END
OF THE LINE...DUE TO WEAKER MID LEVEL FORCING. THE STRONGER PART
OF THE CONVECTIVE LINE HAS BEEN ACROSS ARKANSAS WHERE THERE HAS
BEEN BETTER UPPER LEVEL SUPPORT. THE TIMING OF THE CONVECTIVE
LINE HAS NOT CHANGED MUCH...WITH THE LINE ENTERING WEST ALABAMA
AROUND 9 AM AND REACHING I-65 BY NOON. THE MAIN LIMITING FACTOR
TODAY WILL BE POOR MID LEVEL LAPSE RATES...WHICH WILL LIMIT
THUNDERSTORM GROWTH POTENTIAL. THE MAIN THREAT WITH THE CONVECTIVE
LINE WILL CONTINUE TO BE STRAIGHT LINE WIND GUSTS. SEVERE THREAT
WILL REMAIN SOUTH OF I-20 WHERE 60+ SURFACE DEWPOINTS WILL CREATE
CAPE VALUES OF 300-500 J/KG. COMBINED WITH 0-1KM BULK SHEAR VALUES
35-40 KNOTS...THERE IS THE POTENTIAL FOR A BRIEF TORNADO.

THE STRONGEST GRADIENT WINDS WILL BE BEHIND THE FRONT...WITH
SUSTAINED WEST WIND SPEEDS OF 20 TO 25 MPH WITH GUSTS TO 40 MPH.
ALSO...AREAS IN NORTHEAST ALABAMA WITH ELEVATIONS ABOVE 1200 FEET
AGL WILL EXPERIENCE STRONG SOUTH PRE-FRONTAL WINDS THIS
MORNING...WITH SUSTAINED SPEEDS OF 30-40 MPH AND GUSTS UP TO 50 MPH.
THE RAIN SHOULD END QUICKLY AFTER FRONTAL PASSAGE...WITH ALL THE
RAIN OUT OF CENTRAL ALABAMA BY SUNSET TODAY. SKIES WILL ALSO CLEAR
RAPIDLY BEHIND FRONT AS THE SURFACE LOW WILL LIFT WELL NORTHEAST OF
ALABAMA...AND LIMIT POTENTIAL FOR WRAP AROUND LOW CLOUDS. SURFACE
WINDS WILL STAY IN THE 10-20 MPH RANGE TONIGHT WITH GUSTS TO 30 MPH.
COMBINED WITH TEMPERATURES FALLING INTO THE UPPER 20S TO LOWER
30S...WIND CHILL VALUES WILL DROP INTO THE UPPER TEENS TO LOWER 20S
TOWARDS SUNRISE FRIDAY.

FRIDAY WILL BE COLD WITH HIGHS ONLY IN THE 40S FOR AREAS NORTH OF
I-20. SURFACE WINDS WILL ALSO INCREASE AGAIN DURING THE DAY...
WITH SPEEDS IN THE 15 TO 25 MPH RANGE. A GRADUAL WARMING TREND
OVER THE WEEKEND AS THE SURFACE RIDGE MOVES OFF TO THE EAST. THE
MODELS ARE HINTING AT A RAPID RETURN OF LOW LEVEL MOISTURE ON
SUNDAY WITH SHOWERS DEVELOPING ALONG THE MISSISSIPPI RIVER AND
SPREADING NORTHEAST INTO NORTH ALABAMA. FOR NOW...WILL HOLD OFF
ANY RAIN UNTIL SUNDAY NIGHT.

AS SOUTHERLY LOW LEVEL FLOW RETURNS ON MONDAY...A WARM FRONT OR
FRONTAL BOUNDARY WILL SET-UP FROM EAST TEXAS TO NORTH ALABAMA. THE
MODELS CONTINUE TO STRUGGLE WITH THE TIMING OF THE INITIAL SHORT
WAVE TROF. THE ECMWF MODEL IS NOW MUCH QUICKER IN DEVELOPING A
SURFACE LOW OVER TEXAS. CHANCE POPS WERE ALREADY IN THE FORECAST
FOR MONDAY AND TUESDAY...AND WILL LEAVE FORECAST FOR THESE TWO
DAYS UNCHANGED AT THIS TIME.

THE ACTIVE WEATHER PATTERN CONTINUES INTO THE EXTENDED FORECAST.
ANOTHER POTENT STORM SYSTEM WILL AFFECT CENTRAL ALABAMA JUST AFTER
CHRISTMAS IN THE WEDNESDAY OR THURSDAY TIME FRAME. THE GFS/ECMWF
AND ASSOCIATED ENSEMBLE GUIDANCE HAVE BEEN FAIR ON THE DEVELOPMENT
AND EVOLUTION OF THIS SYSTEM THE PAST SEVERAL DAYS. THE GFS HAD
ONE RUN YESTERDAY WHERE IT CHANGED BUT IT IS RIGHT BACK IN LINE
NOW. THE MAIN CONCERN BETWEEN MODELS IS THE TIMING LATITUDE OF THE
DEVELOPING UPPER SYSTEM. THE TIMING OF THE CENTRAL ALABAMA IMPACTS
HAS BEEN JUMPING AROUND BETWEEN WEDNESDAY THE 26 AND THURSDAY THE
27. I HAVE BEEN IMPRESSED WITH THE GENERALLY CONSENSUS OF THE
INSTABILITY PARAMETERS AHEAD OF THIS APPROACHING FRONT. IF THESE
PARAMETERS VERIFIED...WE WOULD BE LOOKING AT A DECENT SEVERE
WEATHER THREAT. IN ADDITION...COLD AIR IS LURKING AROUND. THE GFS
MODEL JUMP YESTERDAY DUG THE UPPER SYSTEM MUCH FARTHER SOUTH AND
BROUGHT THE COLD AIR DOWN.

AT THIS TIME...WILL NOT MENTION THIS SYSTEM IN THE HAZARDOUS
OUTLOOK. WILL WAIT ANOTHER RUN OR TWO AND SEE IF THIS CONTINUITY
CONTINUES. THIS IS A BUSY TRAVEL PERIOD JUST AFTER CHRISTMAS AND
THERE WILL BE A THREAT OF SEVERE AND WINTER WEATHER WITHIN A FEW
HUNDRED MILES OF CENTRAL ALABAMA. STAY TUNED TO THIS DEVELOPING
WEATHER SCENARIO CLOSELY AS WE MOVE THROUGH THE NEXT 7 DAYS.

58/75

&&

.AVIATION...
12Z TAF DISCUSSION.

COLD FRONT CURRENTLY NEARING THE MS RIVER WITH PREFRONTAL LINE OF
SHOWERS AND ISOLATED TSRA ADVANCING RAPIDLY EASTWARD ACROSS MS.  IN
ADVANCE OF THESE FEATURES WIDESPREAD MVFR CIGS AND SCATTERED TO
NUMEROUS SHRA HAVE OVERSPREAD MOST OF THE AREA...WITH IFR CIGS
GRADUALLY WORKING NORTHWARD TOWARD AREA. LOOK FOR MVFR CONDITIONS TO
PREVAIL UNTIL AFTER FRONTAL PASSAGE WITH BRIEF IFR CONDITIONS...
ESPECIALLY IN PASSING SHOWERS.  PRIMARY PREFRONTAL LINE OF SHRA/TSRA
EXPECTED TO REACH TCL AROUND 14Z...BHM AND EET AROUND 15Z...ANB AND
MGM 16Z-17Z TIME FRAME...AND TOI AROUND 18Z. HOWEVER...WESTERLY WIND
SHIFT ASSOCIATED WITH COLD FRONT SHOULD LAG BEHIND LINE OF SHRA/TSRA
BY 3 HOURS OR SO.

LOW LEVEL WIND SHEAR IS GOING TO BE A CONCERN AHEAD OF THE COLD
FRONT AS THE LOW LEVEL JET OF 45-55 KT PERSISTS THROUGH THE MORNING
HOURS. AFTER THE FRONTAL PASSAGE EXPECT WESTERLY WINDS TO PICK UP
CONSIDERABLY AT THE SURFACE...WITH SUSTAINED SPEEDS OF 20 KNOTS AND
GUSTS TO WELL OVER 30 KNOTS AT TIMES PREVAILING THROUGH THE
AFTERNOON.  WINDS SHOULD DIMINISH AFTER 00Z BUT STILL REMAIN BRISK
GENERALLY IN THE 10 TO 20 KNOT RANGE THROUGH THE REMAINDER OF THE
PERIOD.

41

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM CST THIS EVENING FOR
THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...
BULLOCK...CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...
CLEBURNE...COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...
HALE...JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...
MARION...MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...
RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Dec 20, 4:50 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 AM CST THU DEC 20 2012

ALZ011>015-017>050-211200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
450 AM CST THU DEC 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY FOR AREAS GENERALLY ALONG
AND SOUTH OF A LINE FROM TUSCALOOSA TO SYLACAUGA TO ROANOKE...FROM 6
AM UNTIL 4 PM. A LONG LINE A STRONG TO SEVERE THUNDERSTORMS ALONG A
COLD FRONT WILL MOVE ACROSS THE AREA TODAY.  THE MAIN THREATS WILL
BE STRAIGHT-LINE WIND DAMAGE...BUT ISOLATED TORNADOES CAN NOT BE
RULED OUT.  HOWEVER...THERE IS ALSO A SECOND THREAT IN THE FORM OF
SCATTERED THUNDERSTORMS DEVELOPING AHEAD OF THE MAIN LINE. THESE
STORMS HAVE THE POTENTIAL TO PRODUCE TORNADOES AS WELL.
REGARDLESS...THERE WILL BE WIDESPREAD RAIN WITH LOW CLOUDS AND
VISIBILITIES ACROSS THE REGION TODAY. ANY SEVERE STORMS WILL BE
VISUALLY DIFFICULT TO SEE...SO TAKE ACTION IF A WARNING IS ISSUED.

FINALLY...WINDS BEHIND THE COLD FRONT MAY RESULT IN SUSTAINED WINDS
UP TO 30 MPH ALONG WITH HIGHER GUSTS THURSDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TODAY.

In the hours before

Special weather statement, Dec 20, 6:26 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 AM CST THU DEC 20 2012

ALZ011>013-201330-
FAYETTE AL-LAMAR AL-MARION AL-
626 AM CST THU DEC 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION...LAMAR AND FAYETTE
COUNTIES UNTIL 730 AM CST...

AT 623 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SANDY SPRINGS TO EVERGREEN
TO 11 MILES SOUTHWEST OF ABERDEEN...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SULLIGENT...
  VERNON...
  HAMILTON...
  MILLPORT...
  WINFIELD...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3430 8819 3433 8817 3431 8764 3413 8763
      3352 8768 3354 8828
TIME...MOT...LOC 1226Z 266DEG 36KT 3446 8839 3416 8849
          3370 8863

56
Special weather statement, Dec 20, 6:46 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 AM CST THU DEC 20 2012

ALZ022-030-031-201345-
GREENE AL-PICKENS AL-SUMTER AL-
646 AM CST THU DEC 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR SUMTER...PICKENS AND GREENE
COUNTIES UNTIL 745 AM CST...

AT 641 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM COLUMBUS AFB TO 28 MILES
WEST OF EMELLE...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  PICKENSVILLE...
  CUBA...
  YORK...
  CARROLLTON...
  ALICEVILLE...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3353 8828 3353 8784 3302 8784 3301 8775
      3290 8778 3286 8783 3279 8782 3277 8787
      3276 8783 3277 8783 3274 8781 3252 8786
      3252 8792 3240 8805 3237 8805 3231 8794
      3230 8794 3231 8843
TIME...MOT...LOC 1246Z 268DEG 38KT 3358 8837 3287 8871

56

The radar

The Columbus AFB radar (KGWX), 25 km away, was scanning. The volume nearest the first event began at 13:04 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
December 20, 7:05 AM CST
Where
Lamar County, 0.69 mi N of Vernon
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.760, -88.120

Several trees were uprooted along Aberdeen Road, just west of Vernon, as well as along Murberry Road in Sulligent. A camper trailer was also overturned in the area.

Thunderstorm Wind, Pickens

When
December 20, 7:20 AM CST
Where
Pickens County, 2.57 mi N of Garden
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.187, -88.182

Trees were uprooted along Martin Luther King Road northwest of Aliceville, as well as along County Road 9 and County Road 35 just north of Carrollton.

Thunderstorm Wind, Fayette

When
December 20, 7:33 AM CST
Where
Fayette County, 3.12 mi N of Fayette R Arthur Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.764, -87.790

Trees were uprooted along Highway 102 and on Highway 18 E, just north of Fayette.

Thunderstorm Wind, Elmore

When
December 20, 10:33 AM CST
Where
Elmore County, 0.9 mi SE of Sykes Mill
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.720, -86.270

Trees were uprooted along Buyck Road, approximately 2 miles north of Highway 231.

Thunderstorm Wind, Elmore

When
December 20, 10:44 AM CST
Where
Elmore County, 3.5 mi N of Wetumpka
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.600, -86.210

Trees and powerlines were downed across Grier Road, at the intersection of Weoka Road.

Thunderstorm Wind, Montgomery

When
December 20, 11:05 AM CST
Where
Montgomery County, 0.69 mi N of Pike Road
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.290, -86.100

Trees were uprooted in the Pike Road Community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425317, 425318, 425319, 425320, 425321, 425322.